Alert archive / Montana / Wind Advisories in 2025

Wind Advisory 5, NWS Missoula, MT

May 10, 20254 counties in Montana

NWS Missoula, MT issued this wind advisory at May 10, 2025, 1:48 PM MDT for 4 counties in Montana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 10, 2025, 1:48 PM MDT (19:48 UTC)
Expired
May 10, 2025, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2025-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2025-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS75 KMSO 101948
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
148 PM MDT Sat May 10 2025

MTZ007-110300-
/O.NEW.KMSO.WI.Y.0005.250510T1948Z-250511T0300Z/
Butte/Blackfoot Region-
148 PM MDT Sat May 10 2025

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. 
  Stronger wind gusts greater than 45 mph are possible with showers 
  and thunderstorms.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Due to the hot, dry and windy conditions 
  there is elevated fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
408 
WWUS75 KMSO 110307
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
907 PM MDT Sat May 10 2025

MTZ007-110415-
/O.EXP.KMSO.WI.Y.0005.000000T0000Z-250511T0300Z/
Butte/Blackfoot Region-
907 PM MDT Sat May 10 2025

...WIND ADVISORY HAS EXPIRED...

$$

IDZ009-010-120300-
/O.NEW.KMSO.WI.Y.0006.250511T1900Z-250512T0300Z/
Western Lemhi County-Eastern Lemhi County-
907 PM MDT Sat May 10 2025

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM MDT SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.  Stronger wind gusts greater than 45 mph are possible 
  with showers and thunderstorms.


* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From 1 PM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 10, 1:40 PM MDT, 8 minutes earlier.

Area forecast discussion, May 10, 1:40 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
140 PM MDT Sat May 10 2025

.DISCUSSION...

KEY MESSAGES:

-  Strong wind potential with showers/thunderstorms Bitterroot
   Valley to southwest Montana today.

-  Strong wind and small hail potential Sunday afternoon through
   night across western Montana.

-  Wetting rainfall up to 1 inch of precipitation more likely from
   Grangeville north and east across northwest Montana through
   Sunday through Wednesday.

-  Wetting rains (>0.1") may be more spotty in the following
   counties through Wednesday: Southeast Idaho, Ravalli, Lemhi,
   Granite, Powell, and northern Beaverhead.

-  Accumulating snowfall above 5800 feet Tuesday into Wednesday
   southern Bitterroots to southwest Montana.

The first potential high impact will be the strong outflow winds
from showers and thunderstorms today. Satellite imagery depicts
plenty of high cloud cover moving over the region. In some ways,
some locations have warmed a little slower because of this(i.e.
north-central Idaho), but in other ways, temperatures are running
3 to 6 degrees warmer in other locations across western Montana
most likely due to a breezier start thereby mixing down the warmer
air. High-resolution-convection-allowing models depict mountain
initiation over the southern Bitterroot and Sapphire ranges
between 1 and 3 pm MDT this afternoon, then tracking northeast at
40 to 45 mph. The inverted V soundings suggest DCAPE (Downdraft
Convective Available Potential Energy) values between 1000 and
1200 J/kg. The fast shower motion combined with the higher DCAPE
values increases the chance for wind gusts greater than 40 mph.
The latest RAP model shows about 500 J/KG of energy above the dry
air, which will help showers grow taller and more vigorous. If
the showers are able form, tap into that instability and develop
into multiple clusters of showers/storms, then the chance for wind
gusts greater than 50 mph increases. Due to the very dry air in
the lower levels, the hail threat is very low. Any small hail that
does form in the storms will sublimate as it falls through the dry
air...but regardless, couldn't rule out pea size hail today.

The background winds will be breezy today, especially from Lemhi
County north and east into southwest Montana. Southwesterly wind
gusts between 25 and 35 mph are likely. This combined with hot and
dry conditions will bring elevated fire weather conditions.

On Sunday, the cold front will begin to shift eastwards across
Idaho and into northwest Montana. There could be another round of
gusty showers/thunderstorms across Lemhi County to southwest
Montana. Also with the front much closer, storms could fire off
along the boundary and move into northwest Montana. The latest
HRRR model depicts gusty winds and small hail with these storms.

Similar to what we saw a week ago, widespread showers with
embedded thunderstorms are anticipated from north-central Idaho
into northwest Montana Sunday into Monday. The chance for a
wetting rain is high (90% or higher) in these areas. Under the
heavier showers, some locations could receive a total of 1 inch of
rainfall! There is a healthy 120 knot upper jet, which will
enhance the lift and increase rainfall rates in these areas.
Further east and south, the airmass will be milder and drier (but
not as warm as it has been!) Again, there could be another round
of showers and embedded thunder across west-central and southwest
Montana with the frontal passage.

For the Tuesday through Wednesday period, it gets kind of chaotic.
The huge trough starts to pinch off into separate circulations.
Confidence is higher for a 1) Yellowstone Low circulation forming
later Tuesday into Wednesday. Other scenarios that have lesser
confidence include: 2) Possible weak circulation could bring
widespread stratiform rainfall for northwest Montana and Glacier
National Park Tuesday morning (latest NAM, GFS and ECMWF runs
depict some form of this...the GFS has its forecast circulation
over Cut Bank Tuesday morning), 3)weak circulation south of Lemhi
County later Tuesday could bring steady precipitation with snow
levels generally above 5500 feet.

Ensembles are depicting a deformation band from the Yellowstone
Low impacting southwest Montana Tuesday night into Wednesday. We
lowered the snow levels to around 5800 feet thinking that the NBM
is not capturing this. Raw model soundings confirm that snow
levels could be low enough to bring snow impacts to the I-15
corridor west and south of Butte, Georgetown Lake to MacDonald
Pass(elevation 6320 feet) to Homestake Pass(elevation 6375 feet).
There could be a period of heavy wet snow before/after daybreak
Wednesday in these areas. Granted, the heavier forecast
precipitation is further to the east, so anticipate wintry impacts
down the line on I-90.

After this, there is a gradual moderation, but it continues to be
unsettled. There is even another large trough that could bring
wet weather to the region by late next week into next weekend (May
17-18), which is good news for more moisture!

&&

.AVIATION...Southwest flow will continue over the region through
the overnight into Sunday. Plenty of mid to high level clouds will
be streaming across the region. This flow pattern will be
conducive for the development of showers and potential
thunderstorms across Lemhi county into southwest Montana. KSMN and
KBTM have the best probability of being impacted by the convection
this afternoon and evening. With a lesser extent of showers near
KMSO and KHRF. Overall winds will be quite gusty out of the
southwest for the majority of the terminals. Any convection this
afternoon/evening will cause additional increase in outflow winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:59 PM MDTSpecial Weather StatementMSO31 min
May 10, 2:19 PM MDTSpecial Weather StatementMSORavalli41 min
May 10, 2:30 PM MDTSpecial Weather StatementMSOGranite45 min
May 10, 3:07 PM MDTSpecial Weather StatementMSOPowell38 min
May 10, 3:59 PM MDTSpecial Weather StatementMSOPowell31 min
May 10, 5:14 PM MDTSpecial Weather StatementMSOPowell31 min

Nearby

Wind Advisories in Montana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.